Make an Appointment

Ask a Question
Refer a Patient

1.877.CALL NJH
(877.225.5654)

Daily Pollen Count

Feeling sneezy or itchy? Check our daily pollen count to learn
what's in the air.

  • Reviewed on 11/11
    By Dr. Alam


    • Rafeul Alam, MD

      Rafeul Alam, MD, PhD  
      Dept. of Medicine
      Chief, Division of Allergy & Clinical Immunology


      View full profile

Medication/Drug Allergy


Allergies to medications/drugs are complicated because they can be caused by many different medications, resulting in a wide variety of signs and symptoms that may affect various organs or parts of the body. Furthermore, some drugs can cause adverse affects with symptoms that closely resemble those of an allergic reaction. The difference is that true drug allergy is caused by a hypersensitive immune system that creates IgE and other antibodies and/or cytotoxic immune cells in response to  an otherwise harmless substance in the medication.

One characteristic of all drug allergies is that similar symptoms will occur every time soon after the offending medicine is taken. Penicillin and other antibiotics are the medicines that most commonly cause allergic reactions. Women appear to have an increased risk for adverse drug reactions.


 

 

 

More Medication/Drug Allergy Information
Bookmark and Share

Allergy Treatment Programs

At National Jewish Health, some of the nation's best doctors work with patients to help alleviate and manage allergy symptoms.

Learn more.

Sign Up for e-Newsletters

Enter your email address to receive health tips, recent research findings and news about National Jewish Health.